Please use this identifier to cite or link to this item:
Author(s): Felpeto A.B.
Roy S.
Vasconcelos V.M.
Title: Allelopathy prevents competitive exclusion and promotes phytoplankton biodiversity
Publisher: Blackwell Publishing
Issue Date: 2018
Abstract: It has been hypothesized that allelopathy can prevent competitive exclusion and promote phytoplankton diversity in aquatic ecosystems, where numerous species coexist on a limited number of resources. However, experimental proof-of-principle is not available to support this hypothesis. Here we present the first experimental evidence to support this hypothesis by demonstrating that allelopathy promotes the coexistence of two phytoplankton species, Ankistrodesmus falcatus and Oscillatoria sp., that compete for a single limiting nutrient. By performing long-term competition experiments in nitrate-limited continuous cultures, and by describing the population dynamics using a mechanistic model, we demonstrate that when allelopathy comes into play, one of the following outcomes is possible depending on the relative initial abundances of the species: dominance of the stronger competitor for nitrate (the non-allelopathic species), oscillatory coexistence, or dominance of the weaker competitor (the allelopathic species). Our model analysis revealed that sustained oscillatory coexistence of the two species would be a common outcome of this experiment. Our study confirms for the first time, based on laboratory experiments combined with mechanistic models, that allelopathy can alter the predicted outcome of inter-specific competition in a nutrient-limited environment and increase the potential for the coexistence of more species than resources, thereby contributing to the identification of endogenous mechanisms that explain the extreme diversity of phytoplankton communities. © 2017 The Authors
Subject: allelopathy
aquatic ecosystem
competitive displacement
exclusion experiment
experimental study
limiting factor
population dynamics
resource availability
species diversity
Oscillatoria sp.
Podohedriella falcata
Source: Oikos, vol. 127(1), p. 85-98
Document Type: Artigo em Revista Científica Internacional
Rights: restrictedAccess
Appears in Collections:CIIMAR - Artigo em Revista Científica Internacional

Files in This Item:
File Description SizeFormat 
Felpeto AB_2018.pdf
  Restricted Access
1.03 MBAdobe PDF    Request a copy

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.